new medication for difficult child??

Discussion in 'General Parenting' started by "B", Jul 14, 2008.

  1. Well we had to go to the Dr. today and my difficult child has been back on strattera 100 mg now for about 3mnths for ADHD (which I must say I really think it is more depression angry issues) but I told the Dr. and she decided it was ADHD...But he is still having his mood swings and the Dr. was lucky enough to see one of his "moods" today!! so she decides that my difficult child needs something for he just seems to get so angry over things and thinks if everyone else's fault and so now Iam here~The strattera seemed to help a little with him(stopping a thinking about some things) but he is still having trouble .So she wants him to start taking abilify 5mgs once a day, but she wants him to keep on the strattera..but I have been reading here and from wat I gather these two medications. really dont work well together. So wat should I do from here??
     
  2. Andy

    Andy Active Member

    If you are uncomfortable with the doctor's choices, you can ask for a 2nd opinion. When our pediatrician handed me a Zoloft prescripition he gave us three choices:

    1. Ignore the suggestion, do nothing
    2. Follow the Zoloft instructions
    3. Get a 2nd opinion

    I just could not give my child Zoloft based on the diagnosis of "I don't know what this is so I am going to treat the symptom. I think this is anxiety." So, I choose the 2nd opinion. difficult child did end up with a diagnosis of deep anxiety but I am glad I went for the 2nd opinion and got more help than Zoloft.

    Others will have more input as to the actual medications - I do not have the experience to input.

    Always follow your instincts. No matter how many letters are behind a professional's name, you are and will remain the expert in your child's life - these people see you maybe for up to one hour once a week or once a month - you know what you are living with on a daily basis.
     
  3. Sara PA

    Sara PA New Member

    It is pretty normal for kids to have mood swings and anger on Strattera. The prime time for these adverse reactions to appear is...... after taking it three months. I spoke with a woman whose son was in the clinical trials for Stratter and he had to drop out after 13 weeks because of it. Mothers have been reporting the exact same response since, well, three months after Strattera came out.

    Adding an antipsychotic isn't the answer. Kids who were alreading taking antipsychotics had the same response. The only way to stop a psychiatric adverse reaction to an antidepressant (Strattera is an SNRI antidepressant) is to stop the medication, not add more.
     
  4. smallworld

    smallworld Moderator

    I completely agree with Sara. If he's having mood swings on Strattera, the answer is to ask the doctor to wean him off.

    by the way, is this a pediatrician or a child psychiatrist who is seeing difficult child? I agree with the need for a second opinion, particularly if you're seeing a pediatrician or if a child psychiatrist is not paying attention to the symptoms.
     
  5. Yes~ I have heard of kids acting angry after the three mnths of Strattera also...of course he was acting angry and mood swings before the strattera. Thats why iam concerned I think she missed the diagnosis the first time with the adhd..and why I am not sure about taking these two together~but I also want to follow what the dr.s want us to try ...:whiteflag: a psychiatric. If strattera isnt a stimulant does he need to be weaned??
     
  6. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    Andy gave you the best advice there is. Follow your gut.

    I can tell you that my son took adderall for his adhd, and the doctor added 20 mg (or it may have been 25) to "take the edge off" his frustration or, as his therapist put it, to "lengthen his fuse". For us, the combo really worked.

    I would think that if your son is having mood swings on the strattera, it's time to ask the doctor about weaning.

    Sharon
     
  7. smallworld

    smallworld Moderator

    All antidepressants -- Strattera is an SNRI antidepressant -- need to be weaned to lessen withdrawal effects.
     
  8. TerryJ2

    TerryJ2 Well-Known Member

    You've gotten some great advice here. Just wanted to lend support.
     
  9. Christy

    Christy New Member

    My difficult child had a terrible reaction to strattera after a few months. He became so agressive that he ended up in psychiatric hospital. Monitor very carefully.

    Good Luck.
    Christy
     
  10. tryinghard

    tryinghard New Member

    My son had very bad experiences with Straterra. A friend of mine son's also experienced bad side effects. Good luck
     
  11. windyacres3

    windyacres3 New Member

    Hi,Im new to this site and was reading some postings about stratera,my son is 6 1/2 and was recently diagnoised with adhd in a 20 minute visit and perscribed 18mg of stratera the first 7 days wich seemed to help some but then after the 7 days it went to 40mg for 10 days and omg he was out of control,crying behavioral got worse and my husband and i took him off,he is currently taking nothing right now and taking steps for school evaluation on series of testing on emotion and behavioral as well as talking with a phycoligist.
     
Loading...